Florida, 2007

Hail and Damaging Winds in Florida, July 14, 2007

July 14, 2007 · NWS TAE · 6 events in 5 counties and zones

Some strong to severe thunderstorms erupted along the Gulf coast sea breeze over the Panhandle and Big Bend.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Some strong to severe thunderstorms erupted along the Gulf coast sea breeze over the Panhandle and Big Bend.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jul 14, 8:43 AM EST, 4 hours 47 minutes earlier.

Area forecast discussion, Jul 14, 8:43 AM EST, 4 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
943 AM EDT SAT JUL 14 2007

.DISCUSSION...
THE 12 UTC REGIONAL SURFACE ANALYSIS SHOWS A WEAK STATIONARY FRONT
EXTENDING FROM EAST TX...THROUGH THE WESTERN FL PANHANDLE AND
SOUTH GA...AND OFF THE COAST OF SC. THIS FRONT SEPARATES SLIGHTLY
DRIER AIR AND LIGHT NORTHEAST WINDS TO ITS NORTH FROM A VERY MOIST
TROPICAL AIRMASS AND LIGHT SOUTH WINDS TO THE SOUTH. VAPOR IMAGERY
AND UPPER AIR PROFILERS SHOW A STRONG RIDGE OVER THE ROCKIES AND A
FAIRLY DEEP LONG WAVE TROUGH OVER THE EAST...WITH A SHORT WAVE
TROUGH PIVOTING AROUND THE BASE OF THE LONG WAVE TROUGH OVER EAST
TX. THERE IS ABUNDANT DEEP LAYER MOISTURE OVER THE THE GULF COAST
THIS MORNING. THERE ARE ALREADY NUMEROUS SHOWERS AND THUNDERSTORMS
DEVELOPING OVER THE NORTHEAST GULF AND EASTERN FL BIG BEND...WHICH
IS TYPICAL OF THIS TYPE OF SYNOPTIC PATTERN (AMPLE DEEP LAYER
MOISTURE AND DEEP LAYER SOUTHWEST FLOW). THE FORECAST PACKAGE FROM
EARLY THIS MORNING LOOKS FINE AS THE PREVIOUS SHIFT CORRECTLY
ANTICIPATED AN EARLY START TO THE RAIN...AND IT IS HARD TO ARGUE
WITH THE 60-80 PERCENT POP GIVEN THE FAVORABLE THERMODYNAMICS AND
Q-G FORCING FROM THE APPROACHING SHORT WAVE TROUGH. THE 06 UTC
LOCAL WRF IS ALSO FORECASTING QUITE A BIT OF RAIN COVERAGE TODAY.
WHEN WE MODIFIED THE 12 UTC KTAE SOUNDING FOR A SURFACE PARCEL OF
90/71...WE GOT A MLCAPE OF 2900 J/KG WHICH IS A LITTLE HIGHER THAN
FRIDAY. THE WET MICROBURST SEVERITY INDEX FOR TODAY IS
52...INDICATING THE POTENTIAL FOR WIND GUSTS OF 35 TO 49 KT. THERE
IS A PRETTY GOOD AMOUNT OF CAPE IN THE HAIL GROWTH ZONE ABOVE THE
-10 DEGREE ISOTHERM...BUT THE MELTING AND WETBULB ZERO LEVELS ARE
VERY HIGH. THE OVERALL WEATHER PATTERN IS TYPICALLY NOT FAVORABLE
FOR HAIL FOR THIS AREA...SO ANY HAIL THAT DOES MAKE IT TO THE
GROUND WILL LIKELY BE PENNY SIZE OR LESS.

&&

.AVIATION...
SCATTERED MORNING SHWRS/TSTMS FROM THE FL PANHANDLE AND BIG BEND
COASTAL AREAS WILL GRADUALLY INCREASE IN COVERAGE AND INTENSITY
WHILE SPREADING NORTH AND EAST ACROSS THE TERMINALS TODAY. EXPECT
MVFR CIGS/IFR VSBYS AND GUSTS AOA 25 KTS IN THE VICINITY OF THE
TSTMS. THE ACTIVITY WILL SLOWLY SUBSIDE FROM WEST TO EAST THIS
EVENING.

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
GMZ750...NONE.
GMZ755...NONE.
GMZ770...NONE.
GMZ775...NONE.
&&

AVIATION...JAMSKI
REST OF DISCUSSION...FOURNIER
Hazardous weather outlook, Jul 14, 4:07 AM EST, 9 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
507 AM EDT SAT JUL 14 2007

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ730-750-755-765-770-775-150900-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
507 AM EDT SAT JUL 14 2007 /407 AM CDT SAT JUL 14 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

AN UPPER LEVEL DISTURBANCE WILL INTERACT WITH A STATIONARY
BOUNDARY IN THE VICINITY TO PRODUCE NUMEROUS TO WIDESPREAD SHOWERS
AND THUNDERSTORMS THROUGH THIS EVENING. WITH PLENTY OF AVAILABLE
MOISTURE STREAMING NORTHWARD FROM THE GULF...THE MAIN THREAT FROM
THESE STORMS APPEARS TO BE THE POSSIBILITY OF LOCALLY HEAVY RAINFALL
PRODUCING FLOODING OF STREETS AND LOW LYING AREAS. ALTHOUGH A
SIGNIFICANT NUMBER OF STRONG STORMS IS NOT ANTICIPATED...A FEW
STORMS PRODUCING THE HEAVIER RAINFALL MAY ALSO CONTAIN FREQUENT
LIGHTNING AND STRONG GUSTY WINDS CAPABLE OF BRINGING DOWN LARGER
LIMBS AND TREES.

SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO TONIGHT ALTHOUGH
OVERALL COVERAGE AND INTENSITY SHOULD DIMINISH BY THE LATER
EVENING HOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

NUMEROUS SHOWERS AND THUNDERSTORMS APPEAR LIKELY ONCE AGAIN FOR
SUNDAY AS THE UPPER LEVEL DISTURBANCE AFFECTING THE REGION TODAY
STALLS TO OUR WEST. ONCE AGAIN LOCALLY HEAVY RAIN AND GUSTY WINDS
APPEAR TO BE THE MAIN THREATS FROM ANY STORMS.

MORE TYPICAL SCATTERED SUMMERTIME SHOWERS AND THUNDERSTORMS ALONG
THE SEA BREEZE ARE EXPECTED EACH AFTERNOON AND EVENING DURING THE
FIRST HALF OF THE UPCOMING WORK WEEK. OVERALL COVERAGE DURING THE
AFTERNOONS WILL THEN BECOME MORE WIDELY SCATTERED IN NATURE TOWARD
THE END OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

MROCZKA

In the hours before

Special weather statement, Jul 14, 1:24 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
224 PM EDT SAT JUL 14 2007

FLZ019-141915-
MADISON-
224 PM EDT SAT JUL 14 2007

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR MADISON COUNTY IN
NORTH FLORIDA...

* UNTIL 315 PM EDT

AT 220 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES WEST OF SUWANNEE RIVER STATE PARK OR 3
MILES SOUTH OF LEE...MOVING EAST AT 10 MPH.

PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO
PRODUCING CONTINUOUS CLOUD TO GROUND LIGHTNING. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

38-GODSEY

The radar

The Tallahassee radar (KTLH), 64 km away, was scanning. The volume nearest the first event began at 18:31 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Madison

When
July 14, 1:30 PM EST
Where
Madison County, 1 mi S of Sirmans
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
30.316, -83.670

Numerous trees were down along U.S. Highway 221. One tree fell on a tractor trailer causing it to tip over. No injuries were reported.

Thunderstorm Wind, Taylor

When
July 14, 2:00 PM EST
Where
Taylor County, Shady Grove
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.280, -83.630

A few trees were down across the northern part of the county.

Hail, Walton

When
July 14, 3:37 PM CST
Where
Walton County, Mossy Head
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
30.730, -86.330

Nickel size hail was reported.

Hail, Holmes

When
July 14, 4:15 PM CST to 4:18 PM CST
Where
Holmes County, Bonifay
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
30.800, -85.670

Nickel size hail was reported.

Thunderstorm Wind, Holmes

When
July 14, 4:15 PM CST to 4:18 PM CST
Where
Holmes County, Bonifay
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
30.800, -85.670

Numerous trees and power lines were down throughout the city.

Thunderstorm Wind, Jackson

When
July 14, 5:07 PM CST
Where
Jackson County, 1 mi N of Campbellton
Measured
50 kt (58 mph) estimated gust
Property damage
$250
Reported by
Law Enforcement
Coordinates
30.965, -85.400

Several trees were down on Rambo Road near U.S. Highway 231.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2007Every state in 2007This day in weather historyWarnings in Florida, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 43727, 43723, 43725, 43722, 43724, 43726.